Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 14, 2021, 7:10 PM CDT for 6 counties in Texas. It was in force for 95 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2021, 7:10 PM CDT (00:10 UTC)
- Expired
- May 14, 2021, 8:45 PM CDT
- In force
- 95 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carson County, TX, Gray County, TX, Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:29 PM CDT | TSTM WND DMG | 4 E Fritch, TX | ESTIMATED WIND GUST OF 60 TO 70 MPH, WITH DOWNED TREE AND POWER OUTAGE. |
| May 14, 8:46 PM CDT | HAIL 0.75 | 3 Nw Skellytown, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted.
921
WUUS54 KAMA 150010
SVRAMA
TXC065-179-195-233-357-393-150145-
/O.NEW.KAMA.SV.W.0051.210515T0010Z-210515T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
710 PM CDT Fri May 14 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northern Carson County in the Panhandle of Texas...
Hutchinson County in the Panhandle of Texas...
Northwestern Gray County in the Panhandle of Texas...
Hansford County in the Panhandle of Texas...
Western Roberts County in the Panhandle of Texas...
Southwestern Ochiltree County in the Panhandle of Texas...
* Until 845 PM CDT.
* At 709 PM CDT, an outflow boundary preceding a severe thunderstorm
is producing severe wind gusts.
HAZARD...70 mph wind gusts.
SOURCE...An automated sensor 7 miles east of Borger produced 62
MPH wind gusts at 701 PM CDT.
IMPACT...Blowing dust and reduced visibilities are likely. Expect
some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Pampa, Borger, Spearman, Fritch, Stinnett, Gruver, White Deer,
Skellytown, Sanford, Morse, Kingsmill and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3627 10103 3570 10079 3541 10107 3543 10162
3649 10162
TIME...MOT...LOC 0009Z 260DEG 19KT 3561 10128
HAIL...<.75IN
WIND...70MPH
$$
Bieda2 follow-up statements
071
WWUS54 KAMA 150118
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
818 PM CDT Fri May 14 2021
TXC195-357-150126-
/O.CAN.KAMA.SV.W.0051.000000T0000Z-210515T0145Z/
Hansford TX-Ochiltree TX-
818 PM CDT Fri May 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR HANSFORD AND SOUTHWESTERN
OCHILTREE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3541 10107 3543 10149 3593 10152 3606 10095
3606 10094 3570 10079
TIME...MOT...LOC 0116Z 257DEG 12KT 3566 10099
$$
TXC065-179-233-393-150145-
/O.CON.KAMA.SV.W.0051.000000T0000Z-210515T0145Z/
Carson TX-Hutchinson TX-Gray TX-Roberts TX-
818 PM CDT Fri May 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CARSON...HUTCHINSON...NORTHWESTERN GRAY AND WESTERN
ROBERTS COUNTIES...
At 816 PM CDT, thunderstorms located 7 miles northwest of Pampa,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Pampa, Borger, Stinnett, White Deer, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.
&&
LAT...LON 3541 10107 3543 10149 3593 10152 3606 10095
3606 10094 3570 10079
TIME...MOT...LOC 0116Z 257DEG 12KT 3566 10099
HAIL...<.75IN
WIND...60MPH
$$
LFM407
WWUS54 KAMA 150141
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
841 PM CDT Fri May 14 2021
TXC065-179-233-393-150150-
/O.EXP.KAMA.SV.W.0051.000000T0000Z-210515T0145Z/
Carson TX-Hutchinson TX-Gray TX-Roberts TX-
841 PM CDT Fri May 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARSON...
HUTCHINSON...NORTHWESTERN GRAY AND WESTERN ROBERTS COUNTIES WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3541 10107 3543 10149 3593 10152 3606 10095
3606 10094 3570 10079
TIME...MOT...LOC 0140Z 260DEG 19KT 3568 10084
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:20 PM CDT, 50 minutes earlier.
Area forecast discussion, May 14, 6:20 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 620 PM CDT Fri May 14 2021 .AVIATION... Thunderstorms are expected to affect all TAF sites this evening. But storms should move east of the sites by midnight. Winds will be strong and gusty near the storms and there may also be some hail near the AMA TAF site. Southerly winds will prevail around 15 knots later this evening behind the storms. Southerly winds will then start to get gusty by mid to late morning on Saturday. && .PREV DISCUSSION... /Issued 229 PM CDT Fri May 14 2021/ SHORT TERM...through Tomorrow Night... Looking at the current observations: With the exception of some late morning convection now exiting the SE TX Panhandle, the remainder of the Panhandles is under mostly clear skies, minus some high cirrus moving into the Panhandles; from the NM high terrain where showers and storms developing and cirrus is moving SE in the mean H500 20-30 kt flow. Meanwhile, Td values well into the 50s has moved in across all of the Panhandles under a southerly and southeasterly surface flow. With the main surface low/trough off to the west in northern New Mexico, this has allowed southerly surface flow to be more established. 18Z KAMA special sounding also shows very good mid level lapse rates over 9 deg C/km with large hail in play. However, we still have a large cap in place where temperatures well into the 80s will be needed to likely break the cap. Latest hi-res guidance does erode the cap slowly, and with high temperatures well into the 80s, convective temperatures should be reached. However, although some shear is present, shear magnitude is rather weak. Will monitor surface trough progression and any H500 perturbations around the base of the main UL well to the west closely. Especially a mid level perturbation, should be enough to generate convection across the Panhandles and continues its track into the central and perhaps the eastern Panhandles. Latest hodographs from hi-res model data also show rather weak sub anvil steering flow under 20 kts, which as a result would mean any transient supercell and or multi cluster that develops over the western Panhandles in particular may have a brief meso with large hail and initial damaging downburst winds before cells cluster along a line and move east throughout the evening hours. Effective shear is also limited to around 20-30 kts this afternoon. Although directional shear is present, the low scalar quantity should limit the longevity of lone supercell characteristics to a brief window this afternoon. MLCAPE of 1500-2500 J/KG should support large hail in supercell development up to golf ball size (1.75"). As we approach the evening hours, storm mode will become more linear as storms moves east across the central and portions of the eastern Panhandles with straight line damaging winds will be the main threat, with some hail size perhaps up to quarter size (1.00") still possible. Thunderstorm coverage will wane going into tonight, but any residual surface boundary in a tamed shear environment, similar to this morning may generate some additional sub-severe morning convection, especially with continued surface southerly flow into the Panhandles. Starting mid morning tomorrow morning, with the exception of some sub severe convection, similar set up will be in place in terms of moisture return, limited shear, and pseudo dryline helping to develop convection to the west across eastern New Mexico. The other factor will be watching is a quasi-stationary front positioned very close to the OK/KS border tomorrow afternoon. This could be a focal point to watch along with the convection development to the west where another broad area of lift is expected. Although like today, shear is limited tomorrow, more initial transient supercell development will be possible once again across eastern New Mexico and across the northeastern Panhandles closest to the front and perhaps aided by a cold pool progression from the southwest into the NE Panhandles for other decaying storms. Similar to today, storm mode overall once again for tomorrow will be transient supercell to multi-cluster line with large hail up to golf ball size and 60-70 MPH wind gusts. A non-zero tornado chance may also exist, especially along and just south of the stalled front where the most defined directional shear is located, although limited scalar quantity, initial updrafts in a more lone environment cannot completely rule out this chance. Temperatures today and tomorrow will still top out in the low to mid 80s across the Panhandles. Meccariello LONG TERM...Sunday through Thursday Night... Upper level trough will continue to dive south over the Las Vegas area on Sunday and slowly track east towards the Panhandles over the next 48 to 72 hours. Several perturbations embedded in the westerly flow will help aid in the lift for continued thunderstorms each day. Given the continued return flow and higher dewpoints, ML CAPE values each day look to range from 1000-2000 J/kg on Sunday and Monday. So strong to severe storms look favorable on both Sunday and Monday. Weak surface cold front expected Sunday night and could help aid in some of the lift for strong to severe storms. Front may stall over the Panhandles and hold an area of surface convergence right over the southern Panhandles during the day Monday. High CAPE values around 2000 J/kg will be possible right along this area of convergence. So severe storms certainly look possible. By Tuesday the upper level trough will take a bit of a negative tilt and really enhance the low level flow over the Panhandles. There is some model divergence as to the placement of this upper level trough. That being said, another round of showers and storms, likely strong to severe, are expected again on Tuesday. Wednesday is when the upper level low finally tracks over and lifts to the northeast. Showers and thunderstorms will again be possible, however it looks like a much lower threat for strong to severe storms as highs could be on the cool side. Models are not in total agreement as to how Wednesday will pan out, with some suggesting an open wave exiting to the northeast, likely a drier solution, and others suggesting the closed low lingers over the Panhandles. The closed low solution would suggest highs only in the 60s and a lot more moisture. After this system exits, flow will return out of the southwest and there could be rich low level moisture advection over the Panhandles with much warmer temperatures returning. Embedded shortwave will possibly move over the Panhandle on Thursday aiding in additional lift needed to get some thunderstorms. Right now vertical profiles do not look to exciting, however ML CAPE values could approach 2000 J/kg, so can't rule out severe storms, they just may not be very organized. Weber && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/15
Hazardous weather outlook, May 14, 2:26 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Fri May 14 2021 OKZ001>003-TXZ001>020-317-151100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this afternoon through this evening. Some storms could be strong to severe, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may develop across portions of the Texas and Oklahoma Panhandles Saturday through Thursday. Thunderstorms may reach severe levels, especially on Saturday and Sunday. Large hail and damaging winds are the mains threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary this afternoon through at least Monday.
In the hours before
Special weather statement, May 14, 6:26 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Amarillo TX 626 PM CDT Fri May 14 2021 TXZ007-012-150000- Potter TX-Moore TX- 626 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES UNTIL 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Four Way, or 13 miles south of Dumas, moving east at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dumas, Four Way and Masterson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3558 10212 3577 10213 3595 10181 3546 10174 TIME...MOT...LOC 2326Z 267DEG 9KT 3567 10203 Bieda
Local storm report, May 14, 6:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 11 W CACTUS 36.06N 102.21W
05/14/2021 E0.88 INCH DALLAM TX STORM CHASER
&&
KJSLocal storm report, May 14, 6:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 11 S ROMERO 35.57N 102.96W
05/14/2021 M63 MPH OLDHAM TX MESONET
MESONET STATION 118 ROMERO 11SSW.
&&
TLHLocal storm report, May 14, 6:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 2 WNW FRITCH 35.65N 101.62W
05/14/2021 M68 MPH MOORE TX MESONET
FRITCH MESONET, GUSTED TO 59 MPH IN THE NEXT
ONE MINUTE OB AS WELL.
&&
TLHSpecial weather statement, May 14, 7:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
700 PM CDT Fri May 14 2021
TXZ011-012-016>018-317-150100-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Armstrong TX-
Oldham TX-
700 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG...RANDALL...
SOUTHEASTERN OLDHAM...EASTERN DEAF SMITH AND POTTER COUNTIES UNTIL
800 PM CDT...
At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Adrian to 4 miles
southeast of Wildorado to 6 miles southwest of Buffalo Lake. Movement
was northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Canyon, Vega, Lake Tanglewood, Bushland, Buffalo Lake,
Valley De Oro, Umbarger, Wildorado, Palo Duro Canyon, Mescalero Park,
Dawn and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3475 10225 3507 10240 3521 10270 3552 10216
3546 10162 3475 10162
TIME...MOT...LOC 2359Z 236DEG 14KT 3523 10257 3518 10218 3480 10218
BiedaSpecial weather statement, May 14, 7:04 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Amarillo TX 704 PM CDT Fri May 14 2021 TXZ008-009-013-014-150045- Hutchinson TX-Gray TX-Roberts TX-Carson TX- 704 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...SOUTHERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 745 PM CDT... At 703 PM CDT, Doppler radar was tracking an outflow boundary along a line extending from Fritch to 3 miles west of Pampa. Movement was northeast at 10 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Blowing dust and reduced visibilities are possible. Locations impacted include... Pampa, Borger, Fritch, Skellytown and Sanford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. If on or near Lake Meredith, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3546 10111 3557 10162 3579 10162 3570 10079 TIME...MOT...LOC 0003Z 240DEG 8KT 3564 10156 3556 10103 Bieda
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Special Weather Statement | AMA | Potter, Randall | 60 min |
| May 14, 7:04 PM CDT | Special Weather Statement | AMA | Hutchinson | 41 min |
| May 14, 7:06 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 54 min |
| May 14, 7:49 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 26 min |
| May 14, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 65 min |
| May 14, 8:04 PM CDT | Special Weather Statement | AMA | Randall | 26 min |
| May 14, 8:37 PM CDT | Special Weather Statement | AMA | Potter, Randall | 23 min |
| May 14, 8:40 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 35 min |
| May 14, 8:43 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Donley | 32 min |
| May 14, 9:20 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 1 more | 55 min |
| May 14, 9:59 PM CDT | Special Weather Statement | AMA | Armstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler | 46 min |
| May 14, 10:44 PM CDT | Special Weather Statement | AMA | Collingsworth | 31 min |
| May 14, 11:15 PM CDT | Special Weather Statement | AMA | Collingsworth | 60 min |
| May 15, 12:13 AM CDT | Areal Flood Advisory | AMA | Randall | 3 hr |
| May 15, 6:57 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.